Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 49, NWS San Angelo, TX

April 23, 20084 counties in Texas

NWS San Angelo, TX issued this tornado warning at Apr 23, 2008, 4:47 PM CDT for 4 counties in Texas. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2008, 4:47 PM CDT (21:47 UTC)
Expired
Apr 23, 2008, 5:30 PM CDT
In force
43 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Callahan County, TX, Jones County, TX, Shackelford County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 33 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 4:50 PM CDTHAIL 1.75Hodges, TX
Apr 23, 4:53 PM CDTTORNADO5 Sw Lueders, TX
Apr 23, 4:55 PM CDTHAIL 13 Se Hawley, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:25 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3092 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 232149
TORSJT
TXC059-253-417-441-232230-
/O.NEW.KSJT.TO.W.0049.080423T2147Z-080423T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
447 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN SHACKELFORD COUNTY IN WEST CENTRAL TEXAS...
  SOUTHEASTERN JONES COUNTY IN WEST CENTRAL TEXAS...
  NORTHEASTERN TAYLOR COUNTY IN WEST CENTRAL TEXAS...
  NORTHWESTERN CALLAHAN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 530 PM CDT

* AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES EAST OF
  HAWLEY...OR ABOUT 12 MILES NORTH OF ABILENE...MOVING EAST AT 35
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  IMPACT AND NUGENT BY 455 PM CDT...
  HAMBY BY 5 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3277 9937 3244 9941 3248 9990 3275 9989
TIME...MOT...LOC 2147Z 275DEG 31KT 3262 9971

$$
1 follow-up statement
000 
WWUS54 KSJT 232206
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
505 PM CDT WED APR 23 2008

TXC059-253-417-441-232230-
/O.CON.KSJT.TO.W.0049.000000T0000Z-080423T2230Z/
SHACKELFORD TX-JONES TX-TAYLOR TX-CALLAHAN TX-
505 PM CDT WED APR 23 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
NORTHWESTERN CALLAHAN...NORTHEASTERN TAYLOR...SOUTHEASTERN JONES AND
SOUTHWESTERN SHACKELFORD COUNTIES...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 10 MILES NORTHEAST OF
HAMBY...OR 14 MILES SOUTHWEST OF ALBANY...MOVING EAST AT 42 MPH.

THE TORNADO WILL EFFECT AREAS ALONG HIGHWAY 351 AND U.S. 180.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3269 9938 3269 9939 3266 9938 3244 9941
      3247 9979 3275 9980 3277 9937
TIME...MOT...LOC 2205Z 278DEG 37KT 3261 9945

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 23, 3:26 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 23, 3:26 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
326 PM CDT WED APR 23 2008

.SYNOPSIS...
CURRENTLY THIS AFTERNOON...ALONG THE NRN EDGE OF THE AREA...WHILE
DRY BOUNDARY OF SORTS IS WELL OFF TO THE W AND NOT EXPECTING IT TO
PUSH EWD INTO AREA TONIGHT. LOOKING FOR AREA AROUND THIS WEAK
FRONTAL BOUNDARY TO BE A CONTINUED FOCUS FOR THUNDERSTORM
DEVELOPMENT THROUGH THE EARLY EVENING HOURS. FURTHER S...STORMS
WHICH HAVE DEVELOPED OVER THE TRANS PECOS AREA WILL MOST LIKELY PUSH
EWD INTO THE SRN HALF OF THE AREA THROUGH THE WSW UPPER FLOW IN
ACCORDANCE WITH UPPER DISTURBANCES THAT WILL MOVE ACROSS WC TX
TONIGHT. SVR THREAT WILL CONTINUE ACROSS ENTIRE CWA TONIGHT...HAIL
AND HIGH WINDS...WITH ALSO TORNADIC THREAT ACROSS BIG COUNTRY.
STORMS SHOULD BE OUT OF THE AREA BEFORE DAYBREAK THU.

AS WE MOVE TOWARD THE WEEKEND...WILL HAVE ONE DAY BREAK BEFORE
RAIN CHANCES RETURN ON FRI AS A SFC FRONT IS EXPECTED TO MOVE
THROUGH WC TX. THEN ANOTHER FRONT WILL APPROACH PRETTY QUICKLY SAT
NIGHT INTO SUN. THEN HIGH PRESSURE WILL BUILD IN OVER WC TX FOR
THE BEGINNING OF NEXT WEEK. THE TWO SUCCESSIVE FRONTS WILL HELP
MODERATE HIGHS FOR SUN/MON TIME FRAME THEN WARMING BACK SLOWLY BY
THE MIDDLE OF NEXT WEEK.

.FIRE WEATHER...
RH/S WILL GO DOWN ACROSS WRN SECTIONS OF THE REGION THU MAINLY W
OF A ROTAN...TO ROBERT LEE...TO W OF OZONA...AS A DRY LINE WILL
TRY TO MAKE PROGRESS THU. HOWEVER...NOT LOOKING AT STRONG ENOUGH
WINDS AS WELL AS POSSIBLE RAIN FOR TONIGHT...TO KEEP FROM BECOMING
AN ELEVATED FIRE DANGER.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 66  87  63  79 /  50   0  10  20
SAN ANGELO 	 65  89  63  83 /  40   0  10  20
JUNCTION 	 65  86  65  83 /  30  10  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/KEISER
Hazardous weather outlook, Apr 23, 8:31 AM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
831 AM CDT WED APR 23 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-241345-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
831 AM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT
A WEAK COLD FRONT HAS STALLED JUST NORTH OF INTERSTATE 20 ACROSS
THE BIG COUNTRY...THIS COMBINED WITH AN APPROACHING UPPER LEVEL
DISTURBANCE WILL BRING A GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS TODAY TO WEST CENTRAL TEXAS. ONE ROUND OF STORMS IS
ONGOING THIS MORNING...WITH THE POTENTIAL FOR MAINLY LARGE HAIL.
AFTER A BREAK...A SECOND ROUND OF STORMS IS POSSIBLE LATE THIS
AFTERNOON INTO THIS EVENING ALONG AN APPROACHING DRYLINE...WITH
THE POTENTIAL FOR VERY LARGE HAIL AND PERHAPS ISOLATED TORNADOES.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE BIG
COUNTRY THROUGH THIS EVENING...WITH A SLIGHT RISK ACROSS THE
REMAINDER OF WEST CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER COLD FRONT WILL MOVE SOUTH ACROSS WEST CENTRAL TEXAS ON
FRIDAY ..BRINGING ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS...WITH THE BEST CHANCE ALONG AND EAST OF A BROWNWOOD
TO JUNCTION LINE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MOST LIKELY WILL BE NEEDED TODAY AND EVENING.

In the hours before

Local storm report, Apr 23, 3:03 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
303 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             ROTAN                   32.85N 100.46W
04/23/2008  E1.75 INCH       FISHER             TX   BROADCAST MEDIA

&&

HGUERRER
Local storm report, Apr 23, 3:45 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
345 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TORNADO          5 SW ROBY               32.70N 100.44W
04/23/2008                   FISHER             TX   LAW ENFORCEMENT

&&

11
Local storm report, Apr 23, 3:55 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
355 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             ROBY                    32.75N 100.38W
04/23/2008  E0.88 INCH       FISHER             TX   PUBLIC

&&

07
Local storm report, Apr 23, 4:12 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
412 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          4 SW ANSON              32.72N 99.94W
04/23/2008                   JONES              TX   FIRE DEPT/RESCUE

&&

HGUERRER
Local storm report, Apr 23, 4:33 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
433 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             ANSON                   32.76N 99.90W
04/23/2008  E0.88 INCH       JONES              TX   FIRE DEPT/RESCUE

0425 PM     TSTM WND DMG     ANSON                   32.76N 99.90W
04/23/2008                   JONES              TX   FIRE DEPT/RESCUE

            HIGH WINDS WERE BREAKING SEVERAL 5 INCH LIMBS ON TREES.

0429 PM     TORNADO          8 WSW HAWLEY            32.57N 99.94W
04/23/2008                   JONES              TX   STORM CHASER

&&

11
Local storm report, Apr 23, 4:47 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
447 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             4 W HODGES              32.59N 99.94W
04/23/2008  E1.50 INCH       JONES              TX   PUBLIC

0445 PM     TSTM WND DMG     HAWLEY                  32.61N 99.81W
04/23/2008                   JONES              TX   TRAINED SPOTTER

            ROOF BLOWN OFF OF A BUILDING.

&&

11

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 2:19 PM CDTSevere Thunderstorm WarningSJTFisher26 min
Apr 23, 2:42 PM CDTSevere Thunderstorm WarningSJTFisher48 min
Apr 23, 2:55 PM CDTTornado WarningSJTFisher, Jones50 min
Apr 23, 3:19 PM CDTTornado WarningSJTFisher41 min
Apr 23, 3:40 PM CDTTornado WarningSJTFisher, Haskell, Jones50 min
Apr 23, 3:47 PM CDTTornado WarningSJTFisher, Jones43 min
Apr 23, 4:16 PM CDTTornado WarningSJTJones44 min
Apr 23, 4:21 PM CDTTornado WarningSJTHaskell, Jones39 min
Apr 23, 4:50 PM CDTSevere Thunderstorm WarningSJTCrockett, Irion25 min
Apr 23, 4:52 PM CDTTornado WarningSJTJones, Shackelford, Throckmorton38 min
Apr 23, 5:12 PM CDTTornado WarningSJTCallahan, Shackelford, Throckmorton33 min
Apr 23, 5:19 PM CDTFlash Flood WarningSJTJones, Shackelford116 min
Apr 23, 5:30 PM CDTSevere Thunderstorm WarningSJTCallahan30 min
Apr 23, 5:35 PM CDTTornado WarningSJTCallahan, Shackelford25 min
Apr 23, 5:54 PM CDTSevere Thunderstorm WarningSJTFisher, Jones36 min
Apr 23, 6:16 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor29 min
Apr 23, 6:38 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor37 min

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.